Alert archive / Montana / Wind Advisories in 2011

Wind Advisory 25, NWS Billings, MT

December 6, 2011Park County, Stillwater County, Sweet Grass County, Montana

NWS Billings, MT issued this wind advisory at Dec 6, 2011, 2:08 AM MST for Park County, Stillwater County, Sweet Grass County, Montana. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Dec 6, 2011, 2:08 AM MST (09:08 UTC)
Expired
Dec 6, 2011, 3:17 PM MST
In force
13 hr
Issued by
NWS Billings, MT

Counties Park County, MT, Stillwater County, MT, Sweet Grass County, MT

The radar

The Billings radar (KBLX), 107 km from the middle of the area, began a volume at 09:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 00:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 00:00Z on 2011-12-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 00:00Z on 2011-12-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 248 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1825 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
248 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

313 
WWUS75 KBYZ 060908
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
208 AM MST TUE DEC 6 2011

.STRONG SOUTHWEST TO WEST WINDS WILL IMPACT LOCATIONS FROM
LIVINGSTON TO BIG TIMBER AND ALONG THE BEARTOOTH FOOTHILLS THIS
MORNING. DANGEROUS CROSS WINDS CAN BE EXPECTED ON INTERSTATE 90.

MTZ041-061900-
/O.NEW.KBYZ.HW.W.0013.111206T0908Z-111206T1900Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
208 AM MST TUE DEC 6 2011

...HIGH WIND WARNING IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM
  SPRINGDALE TO BIG TIMBER THIS MORNING.

* WINDS: SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS NEAR 60 MPH
  WILL CONTINUE THROUGH THE MORNING. WINDS WILL BEGIN TO DECREASE
  BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE CAUTION
OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-061900-
/O.NEW.KBYZ.WI.Y.0025.111206T0908Z-111206T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
208 AM MST TUE DEC 6 2011

...WIND ADVISORY IN EFFECT UNTIL NOON MST TODAY...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL NOON MST TODAY. 

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM
  SPRINGDALE TO LIVINGSTON...AND ON SOME COUNTRY ROADS ALONG THE
  BEARTOOTH FOOTHILLS. THIS INCLUDES AREAS ALONG THE BOULDER AND
  UPPER STILLWATER RIVERS.

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60
  MPH WILL CONTINUE THROUGH THE MORNING. WINDS WILL BEGIN TO
  DECREASE BY NOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
3 follow-up statements
392 
WWUS75 KBYZ 061555
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
855 AM MST TUE DEC 6 2011

MTZ041-061900-
/O.CON.KBYZ.HW.W.0013.000000T0000Z-111206T1900Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
855 AM MST TUE DEC 6 2011

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON MST TODAY...

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM
  SPRINGDALE TO BIG TIMBER AND ON HIGHWAY 191 FROM BIG TIMBER TO 10
  MILES NORTH OF BIG TIMBER THIS MORNING.

* WINDS: SOUTHWEST WINDS CONTINUE IN THE 40 TO 50 MPH RANGE WITH
  GUSTS AROUND 60 MPH THIS MORNING...WITH A PEAK GUST OF 66 MPH
  AROUND 6 AM. WINDS OF THIS MAGNITUDE WILL CONTINUE THROUGH THE
  REST OF THE MORNING...DIMINISHING AROUND MID DAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-061900-
/O.CON.KBYZ.WI.Y.0025.000000T0000Z-111206T1900Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
855 AM MST TUE DEC 6 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL NOON MST TODAY...

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM 
  SPRINGDALE TO LIVINGSTON...AND ON SOME COUNTRY ROADS ALONG THE 
  BEARTOOTH FOOTHILLS. THIS INCLUDES AREAS ALONG THE BOULDER AND 
  UPPER STILLWATER RIVERS. 

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 
  60 MPH WILL CONTINUE THROUGH THE MORNING. WINDS WILL BEGIN TO 
  DECREASE BY NOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD
USE CAUTION OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS
SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
872 
WWUS75 KBYZ 061745
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
1045 AM MST TUE DEC 6 2011

MTZ041-070100-
/O.EXT.KBYZ.HW.W.0013.000000T0000Z-111207T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
1045 AM MST TUE DEC 6 2011

...HIGH WIND WARNING NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM
  SPRINGDALE TO BIG TIMBER AND ON HIGHWAY 191 FROM BIG TIMBER TO
  10 MILES NORTH OF BIG TIMBER THROUGH THIS AFTERNOON.

* WINDS: SOUTHWEST WINDS CONTINUE IN THE 40 TO 50 MPH RANGE WITH
  GUSTS AROUND 60 MPH LATE THIS MORNING...WITH A PEAK GUST OF 66
  MPH AROUND 6 AM. WINDS OF THIS MAGNITUDE WILL CONTINUE THROUGH
  THIS AFTERNOON...DIMINISHING BY SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF THESE MAGNITUDES CAN CAUSE PROPERTY DAMAGE WITHOUT EXTRA
PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS SUBSIDE.

&&

$$

MTZ065-066-070100-
/O.EXT.KBYZ.WI.Y.0025.000000T0000Z-111207T0100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
1045 AM MST TUE DEC 6 2011

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM MST THIS EVENING...

* IMPACTS: EXPECT DANGEROUS CROSS WINDS ON INTERSTATE 90 FROM 
  SPRINGDALE TO LIVINGSTON...AND ON SOME COUNTRY ROADS ALONG THE 
  BEARTOOTH FOOTHILLS. THIS INCLUDES AREAS ALONG THE BOULDER AND 
  UPPER STILLWATER RIVERS. 

* WINDS: SOUTHWEST TO WEST WINDS OF 30 TO 45 MPH WITH GUSTS TO 60
  MPH WILL CONTINUE THROUGH THIS AFTERNOON. WINDS WILL DECREASE
  BY SUNSET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD
USE CAUTION OR CONSIDER AN ALTERNATE ROUTE UNTIL THE WINDS
SUBSIDE.

&&

$$

HTTP://WEATHER.GOV/BILLINGS
931 
WWUS75 KBYZ 062217
NPWBYZ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BILLINGS MT
317 PM MST TUE DEC 6 2011

MTZ041-062330-
/O.CAN.KBYZ.HW.W.0013.000000T0000Z-111207T0100Z/
NORTHERN SWEET GRASS-
INCLUDING THE CITY OF...BIG TIMBER
317 PM MST TUE DEC 6 2011

...HIGH WIND WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE HIGH
WIND WARNING. 

WIND SPEEDS HAVE TRENDED DOWN SIGNIFICANTLY OVER THE PAST 2 HOURS
IN BIG TIMBER. CURRENT WIND SPEEDS ARE SUSTAINED AROUND 35 MPH
WITH GUSTS IN THE 40 TO 50 MPH RANGE. EXPECT WIND SPEEDS TO REMAIN
IN THIS RANGE THROUGH MUCH OF THE NIGHT TONIGHT.

$$

MTZ065-066-062330-
/O.CAN.KBYZ.WI.Y.0025.000000T0000Z-111207T0100Z/
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
INCLUDING THE CITIES OF...LIVINGSTON...FISHTAIL...MCLEOD
317 PM MST TUE DEC 6 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN BILLINGS HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE TRENDED DOWN OVER THE PAST TWO HOURS. WIND GUSTS IN
LIVINGSTON ARE NOW BELOW ADVISORY CRITERIA IN THE 40 TO 50 MPH
RANGE AND ARE EXPECTED TO REMAIN IN THIS RANGE THROUGH MUCH OF THE
NIGHT TONIGHT. DRIVERS ALONG I-90 SHOULD CONTINUE TO BE ALERT FOR
GUSTY CROSSWINDS AROUND 50 MPH BETWEEN LIVINGSTON AND BIG TIMBER
THROUGH THE NIGHT TONIGHT.

$$

HTTP://WEATHER.GOV/BILLINGS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before this wind advisory went out at Dec 5, 9:24 PM MST, 4 hours 44 minutes earlier.

Area forecast discussion, Dec 5, 9:24 PM MST, 4 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
924 PM MST MON DEC 5 2011

.SHORT TERM...VALID FOR TUE AND WED...

MAIN CHALLENGE WILL BE WINDS TONIGHT. GRADIENT WAS TIGHTENING UP
ALREADY AS A LEE TROUGH DEEPENS. GRADIENT WAS NOT PERPENDICULAR
TO THE UPPER YELLOWSTONE VALLEY AND THUS THE WIND DIRECTION HAS
BEEN WESTERLY THIS EVENING AT LIVINGSTON. SURFACE PRESSURE FALLS
WERE OCCURRING...BUT THESE WERE MAINLY OVER EASTERN MONTANA WITH
NOT MUCH IN THE WAY OF FALLS OVER NORTHERN IDAHO TO FLATTEN THE
GRADIENT OVER THE VALLEY. MODELS KEEP THIS TREND OVERNIGHT. AM
CONCERNED FOR POTENTIAL ADVISORY WINDS AT LIVINGSTON WITH SUCH A
TIGHT GRADIENT AND TEMPERATURES BELOW ZERO AT YELLOWSTONE LAKE.
MAIN PERIOD OF STRONGEST WINDS WILL BE IN THE MORNING. WILL NOT
ISSUE AN ADVISORY AT THIS TIME DUE TO ORIENTATION OF THE GRADIENT
AND BRIEF THE MIDNIGHT CREW TO WATCH THIS...IF THE GRADIENT
FLATTENS...WILL HIT ADVISORY CRITERIA PRETTY EASILY. BUMPED WINDS
FROM BIG TIMBER TO HARLOWTON AS GRADIENT FAVORS WINDS ALL NIGHT
THERE AND GUSTS TO 45 MPH WERE ALREADY OCCURRING AT BIG TIMBER.
DROPPED LOWS OVER PARTS OF THE EAST AS LIGHT WINDS HAVE ALLOWED A
QUICK DROP OF READINGS...ESPECIALLY AT SHERIDAN WERE CURRENT
TEMPERATURES WERE ALREADY BELOW FORECAST LOWS. TWH

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

NO BIG CHANGES TO THE GOING FORECAST. ENERGY SHIFTS OUT OF THE
AREA THURSDAY WITH ANOTHER PACIFIC RIDGE BUILDING IN FROM THE
WEST. THIS WILL BRING WINDY DRY AND WARMER WEATHER TO THE REGION
GOING INTO THE WEEKEND. HIGHS FRIDAY AND SATURDAY COULD BE IN THE
LOWER 40S FOR MANY LOCATIONS. ANOTHER BACKDOOR COLD FRONT WILL
BRING COOLER TEMPERATURES INTO THE REGION FOR SUNDAY AND MONDAY.
SYSTEM SUNDAY BRINGS LITTLE IN THE WAY OF PRECIPITATION CHANCES
WITH POPS MAINLY CONFINED TO AREA MOUNTAINS. CHAMBERS

&&

.AVIATION...

VFR CONDITIONS WILL PREVAIL THROUGH THE TAF PERIOD. GUSTY WINDS
WILL CONTINUE GENERALLY FROM KBIL WEST THROUGH KLVM. BRS

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 015/040 022/032 015/027 013/042 023/044 021/032 017/028
    00/N    03/J    63/S    10/B    01/B    11/B    11/B
LVM 015/037 023/035 014/031 013/042 018/041 016/035 014/032
    00/N    13/J    63/S    20/N    01/N    11/B    22/J
HDN 005/036 020/033 015/029 008/036 019/041 019/034 016/029
    00/B    13/J    63/S    10/B    01/B    11/B    11/B
MLS 006/035 021/030 009/022 005/035 020/040 020/027 017/025
    00/B    24/J    32/S    10/B    01/B    11/B    11/B
4BQ 003/037 021/032 012/026 006/036 020/042 018/032 017/028
    00/B    13/J    43/S    10/B    01/U    11/B    11/B
BHK 003/034 020/030 007/020 002/033 018/042 019/028 016/028
    00/B    24/J    22/S    10/B    01/B    11/B    11/B
SHR 000/039 022/034 014/026 012/040 020/043 020/030 015/027
    00/B    13/J    76/S    20/U    01/B    11/B    11/B

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 5, 10:16 AM MST, 15 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
1016 AM MST MON DEC 5 2011

MTZ028>042-056>058-063>068-WYZ098-099-061730-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
1016 AM MST MON DEC 5 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Billings, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 6, 2:08 AM MSTHigh Wind WarningBYZ13 hr

Nearby

Wind Advisories in Montana, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.